Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 183, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 16, 2017, 9:38 PM CDT for Hardin County, Marshall County, Story County, Iowa. It was in force for 37 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 9:38 PM CDT (02:38 UTC)
- Expired
- Jun 16, 2017, 10:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Hardin County, IA, Marshall County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 9:50 PM CDT | TSTM WND GST 60 | 1 Nw Zearing, IA | DELAYED REPORT. TIME ESTIMATED BY RADAR. |
| Jun 16, 9:50 PM CDT | HAIL 1 | 1 Nw Zearing, IA | DELAYED REPORT. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jun 16, 7:52 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
532
WUUS53 KDMX 170238
SVRDMX
IAC083-127-169-170315-
/O.NEW.KDMX.SV.W.0183.170617T0238Z-170617T0315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
938 PM CDT FRI JUN 16 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Story County in central Iowa...
Southwestern Hardin County in central Iowa...
Northwestern Marshall County in central Iowa...
* Until 1015 PM CDT.
* At 938 PM CDT, a severe thunderstorm was located near Roland, or 13
miles north of Nevada, moving southeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
State Center, Zearing, McCallsburg, Clemons, St. Anthony and Garden
City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4221 9302 4201 9318 4219 9348 4228 9342
TIME...MOT...LOC 0238Z 297DEG 27KT 4221 9339
HAIL...1.50IN
WIND...60MPH
$$
Martin2 follow-up statements
929
WWUS53 KDMX 170245
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
945 PM CDT FRI JUN 16 2017
IAC083-127-169-170315-
/O.CON.KDMX.SV.W.0183.000000T0000Z-170617T0315Z/
Story IA-Hardin IA-Marshall IA-
945 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHEASTERN STORY...SOUTH CENTRAL HARDIN AND NORTHWESTERN
MARSHALL COUNTIES...
At 945 PM CDT, a severe thunderstorm was located 9 miles east of
Roland, or 13 miles northeast of Nevada, moving southeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
State Center, Zearing, McCallsburg, Clemons and St. Anthony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4221 9302 4201 9318 4215 9341 4226 9333
TIME...MOT...LOC 0245Z 298DEG 26KT 4218 9332
HAIL...1.75IN
WIND...60MPH
$$
Martin778
WWUS53 KDMX 170311
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1011 PM CDT FRI JUN 16 2017
IAC083-127-169-170320-
/O.EXP.KDMX.SV.W.0183.000000T0000Z-170617T0315Z/
Story IA-Hardin IA-Marshall IA-
1011 PM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STORY...SOUTH
CENTRAL HARDIN AND NORTHWESTERN MARSHALL COUNTIES WILL EXPIRE AT 1015
PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 1100 PM CDT for
central Iowa. A severe thunderstorm watch also remains in effect
until 400 AM CDT for central Iowa.
LAT...LON 4221 9302 4201 9318 4215 9341 4226 9333
TIME...MOT...LOC 0310Z 297DEG 27KT 4210 9310
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:45 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jun 16, 6:45 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 645 PM CDT Fri Jun 16 2017 .SHORT TERM.../Tonight through Saturday/ Issued at 251 PM CDT Fri Jun 16 2017 Main concern is severe weather potential and its timing both this evening/tonight and Saturday afternoon. Have nudged timing of thunderstorm activity slightly later, to more of a 00Z or after time period. Surface warm front has pushed northward and as of early this afternoon extended ESE from northwest into east central and southeast IA. A weak low existed across northeast NE with a trof/dryline extending southwestward from it. MUCAPE values of 3000 J/kg or more existed in the warm sector. SPC has maintained Enhanced Risk of severe weather across much of the southwestern CWA. Main threats will be large hail initially, then evolving into a wind threat. The storms are likely to continue through the late evening and early morning hours Saturday across the southeastern CWA, eventually exiting the area by around 2 to 4 am across the southeastern CWA. Lows will fall into the 60s once again with the low/front pushed into southern Iowa. On Saturday, more severe weather is possible but uncertainties regarding the location of the frontal boundary remain. Present thinking is that the best severe weather potential will be confined to the southern CWA. SPC has an Enhanced Risk of severe weather there, with the best timing beginning in the mid to late afternoon hours. .LONG TERM.../Saturday night through Friday/ Issued at 251 PM CDT Fri Jun 16 2017 The long term period will be characterized by unsettled weather with opportunities for precipitation early in the period, then by mid week and again later in the week. Temperatures will begin the period with near to below normal temperatures, followed by a warm- up by mid week. The period will begin with walking the showers and thunderstorms out on Saturday night. Sunday looks to be much cooler than the temperatures we have experienced over the past several days. High temperatures will be in the 70s. By mid-week the upper level pattern will flatten, returning southerly surface flow and temperatures well into the 80s. Additionally, a few shortwaves will move through to end the week, however timing them and resulting storms is difficult at this time. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 645 PM CDT Fri Jun 16 2017 Slower timing on convection leading to VFR conditions through mid evening. Storms should move into the area from the west by 03Z with MVFR conditions possible in storms. Some hail threat but bigger threat will be wind gusts to 40+kts. VFR conditions Sat morning aft 15Z through 21Z before next round of storms fire. Most likely areas Sat aftn will be along and S of a KALO-KDSM line. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Zogg LONG TERM...Zogg AVIATION...FAB
Hazardous weather outlook, Jun 16, 4:06 AM CDT, 17 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 406 AM CDT Fri Jun 16 2017 IAZ004>007-015>017-023>025-033>035-044-045-170915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Sac-Calhoun-Webster-Crawford-Carroll- 406 AM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms return this afternoon and tonight, there is an enhanced risk for severe thunderstorms over much of the outlook area. Large hail and damaging winds are the primary threats. An isolated tornado or two may be possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday While thunderstorms will be possible Saturday, the primary severe threat is expected to remain south of the area. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between today and Saturday. IAZ026>028-036>039-046>050-057>062-070>075-081>086-092>097-170915- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 406 AM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Thunderstorms return this afternoon and tonight, there is an enhanced risk for severe thunderstorms over much of the outlook area. Large hail and damaging winds are the primary threats. An isolated tornado or two may be possible as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Additional severe thunderstorms are forecast Saturday afternoon and evening. There is an enhanced risk for the area. Both severe hail and damaging winds will be possible, though damaging winds will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotters may be needed at times between today and Saturday evening. CURTIS
In the hours before
Local storm report, Jun 16, 4:53 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
453 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM HAIL THOMPSON 43.37N 93.78W
06/16/2017 E0.88 INCH WINNEBAGO IA TRAINED SPOTTER
&&
MJBSpecial weather statement, Jun 16, 5:09 PM CDT, 4 hours 29 minutes before
Special Weather Statement National Weather Service Des Moines IA 509 PM CDT FRI JUN 16 2017 IAZ007-162300- Worth IA- 509 PM CDT FRI JUN 16 2017 ...Strong Storm to Move Across Worth County... At 508 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles east of Rice Lake, or 7 miles west of Northwood, moving east at 35 mph. Nickel size hail will be possible with this storm. Locations impacted include... Northwood, Rice Lake, Kensett, Grafton, Joice, Bolan, Northwood Municipal and Rice Lake State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 1000 PM CDT for north central Iowa. LAT...LON 4333 9303 4336 9349 4350 9348 4350 9302 TIME...MOT...LOC 2208Z 268DEG 28KT 4343 9337 Cogil
Local storm report, Jun 16, 7:20 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
720 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL POMEROY 42.55N 94.68W
06/16/2017 E0.88 INCH CALHOUN IA TRAINED SPOTTER
PENNY TO NICKEL.
&&
CCLocal storm report, Jun 16, 7:23 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL POMEROY 42.55N 94.68W
06/16/2017 E1.00 INCH CALHOUN IA TRAINED SPOTTER
HAIL SIZED HAS NOW INCREASED TO QUARTERS.
&&
CCLocal storm report, Jun 16, 9:02 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
902 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM TSTM WND GST GRISWOLD 41.23N 95.14W
06/16/2017 E60 MPH CASS IA TRAINED SPOTTER
&&
ANGLEThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:03 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 27 min |
| Jun 16, 7:30 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Pocahontas, Webster | 45 min |
| Jun 16, 8:31 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 44 min |
| Jun 16, 8:36 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 54 min |
| Jun 16, 9:05 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Taylor | 55 min |
| Jun 16, 9:37 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 53 min |
| Jun 16, 10:05 PM CDT | Severe Thunderstorm Warning | DMX | Marshall | 25 min |
| Jun 16, 10:19 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Ringgold | 56 min |
| Jun 16, 10:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Tama | 34 min |
| Jun 17, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Lucas, Monroe, Wapello, Wayne | 14 min |
| Jun 17, 5:39 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Wayne | 37 min |
| Jun 17, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis | 32 min |
| Jun 17, 6:19 PM CDT | Severe Thunderstorm Warning | DMX | Monroe, Wapello | 14 min |
| Jun 17, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe, Wapello | 20 min |
| Jun 17, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 15 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.